abdomen fat

Discussion in 'General Health & Wellness' started by joysarah, Aug 3, 2004.

  1. joysarah

    joysarah New Member

    I am on zoloft for anxiety. I have been on it for almost 2 yrs. I have gained almost 30 lbs which I had lost on weight watchers. anyway I do exercise and work out, it seems to help with the fibro pain. I am really concerend because most of my weight is in my belly, especially the upper abdomen. also my breasts are larger and firmer, it may be due to the working out, but I have also read that zoloft can do this. I am wondering if anyone else has had this happen to them. thanks alot cya Joy
  2. texasone

    texasone New Member

    Joy-


    I am complaining about these very same issues too
    as I am on Lexapro. I have only been taking it
    about 7 months and in that short time I have gained
    12 pounds---BUT the worst part is that I have a
    fat flabby roll belly right where my bellybutton
    is....and before that I always prided myself on the
    "flat" belly I had. This is no joke. I am 46 but my
    belly was "flat" before and I was proud of my shape.
    Not anymore. Same with my breasts...they tight and
    swollen and firm looking...not very appealing.

    I do some kind of exercise everyday, to no avail.
    It HAS to be something to do with the meds we are
    on. But it is so funny how it puts the fat on those
    two areas.....depressing, isn't it.

    Let me know if you find a solution!

    texasone
  3. Tigger57

    Tigger57 New Member

    I thought it was just me! I've been on Lexapro and Amytriptiline for sleep. My breast are also firmer and larger... almost like they belong to someone else. lol I have also developed the belly roll. I'm very upset since I had gastric by-pass surgery to lose weight in 2002 (for some reason I didn't lose very well) and I've now gained 35 pounds.

    At least I'm not alone.
    Hugs,
    Tigger
  4. fmsrx

    fmsrx New Member

    Hi! I'm a Pharmacist with FMS. The SSRI antidepressants don't typically cause "belly fat". I would bet that you are becoming "insulin resistant", which is common in FMS. Basically, your cellular insulin receptors become "resistant" or de-sensitized to insulin; so, insulin cannot bind to the receptors and manage glucose utilization like it should. Excess abdomen fat is a hallmark feature of insulin resistance.

    Also, you may not secrete a sufficient amount of endogenous HGH (Human Growth Hormone), which also plays a major role in insulin activity.

    Try changing to a lower carbohydrate, high protein diet. Doing so may decrease insulin resistance. Chromium picolinate 200-800mcg per day may also help.
  5. chngthnmtoME

    chngthnmtoME New Member

    Hey, I have this, too, and it came on a few years after I got CFIDS. I am also hypothyroid- my T3 production is messed up, and Synthroid does not help. I gained 50 pounds in two weeks while recovering from West Nile Virus (yes, really), because it re-knocked out my thyroid. It strikes me that hormone problems like those we probably have with CFIDS make us gain weight especially around the belly. While I had to beg my doctor to switch me to Armour thyroid and test my T3 (he then also increased my dosage, though I think it still needs to go up a bit), I have begun to lose weight fairly quickly now that I'm on it.

    I don't personally espouse a high-protein, low carb diet for many reasons, including that it can make you more depressed, (oh, and I'm a vegetarian, so...), but I think that eating non-processed carbs is better for all of us than sugar and chips and the like. I guess either can work depending on who you are, but for me, becoming a vegetarian 14 years ago gave me the biggest jump forward in my health, and it also kept me at a low weight (until my thyroid puked out again).

    Personally, I am also pretty religious about doing ab crunches- 400 a day, usually, and though I do have a roll of fat on my abdomen still, I find that it at least keeps that fat roll tighter and a bit flatter. As I'm losing weight because of the thyroid medication (I'm not a big eater naturally anyway, so the weight gain was a total shock), my abs are looking more and more defined again.

    I hope that you find some relief for this. It can be discouraging to suddenly gain weight, especially when it's concentrated mostly in one place. Good luck!
  6. lovinlifeinAK

    lovinlifeinAK New Member

    I have just recently had this problem as well. I have gained nearly 25lbs in the last month, but I thought it was just because of my thyroid being out of wack. Also my breast have gotten bigger and firmer, but I am not oo the same meds as you all. I am on cymbalta, soma, percocet, and synthroid (actually a generic, just can't think of the name)

    I am not alone, have to check into the insulin thing. I already am on a low-carb diet and still belly is fat. I have always been thin had a flat almost concave belly, even after having kids. But in the last 2 months it has changed, though I have not changed anything in my diet or activity.